Colorado, 2008

Flood in Colorado, May 22, 2008

May 22, 2008 · NWS GJT · 1 event in 1 county or zone

Warm temperatures caused rapid snowmelt and high flows on area rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Warm temperatures caused rapid snowmelt and high flows on area rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 21, 5:58 PM MST, 6 hours 2 minutes earlier.

Area forecast discussion, May 21, 5:58 PM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
658 PM MDT WED MAY 21 2008

...RIVER FLOODING CONTINUES WITH RIVERS CRESTING LATE THURSDAY
INTO EARLY FRIDAY...
...WINTER WEATHER RETURNS TO THE MOUNTAINS TONIGHT AND THURSDAY...

.UPDATE...MOISTURE HAS DRAMATICALLY INCREASED OVER SOUTHWEST
COLORADO EARLY THIS EVENING...WITH RELATIVE HUMIDITY VALUES CLIMBING
ABOVE 35 PERCENT AT MOST LOCATIONS. ALSO WHILE GUSTY WINDS WILL
CONTINUE...ESPECIALLY NEAR THUNDERSTORMS OR VIRGA...WINDS WILL
GENERALLY DIMINISH THROUGH THE EVENING. THEREFORE THE RED FLAG
WARNING FOR SOUTHWEST COLORADO BELOW 7000 FEET HAS BEEN CANCELED.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY...
AFTER A LITTLE TASTE OF SUMMER...SPRING RETURNS WITH A VENGEANCE.
A DEEP TROUGH IS DIGGING INTO UTAH THIS EVENING FORMING THE WESTERN
PORTION OF AN IMPRESSIVE OMEGA BLOCK OVER THE CONUS. THE COLD FRONT
PASSED THRU VERNAL THIS MORNING AND MOAB THIS EARLY AFTERNOON AND
WILL WORK ACROSS MOST OF WESTERN COLORADO BY THIS EVENING. PULSE
THUNDERSTORMS ARE FORMING ALONG AND BEHIND THE FRONT. A DRY SUB-
CLOUD LAYER SEEMS TO BE MOISTENING NICELY THIS AFTERNOON WITH 30S-
40S DEWPOINTS NOTED IN NE UTAH. SPEED SHEAR IS UNFAVORABLE FOR
SEVERE THUNDERSTORMS THOUGH WITH 700MB THE LAYER BETWEEN NW FLOW
BELOW AND S ABOVE. POTENTIAL FOR SOME HAIL ACROSS NE UTAH AND NW
COLORADO THIS LATE AFTERNOON.

TONIGHT: STRONG COLD ADVECTION CONTINUES...SOME 12C COOLER FOR OUR
WESTERN CWA. THIS FORECAST AREA CONTAINS THE GRADIENT WITH THIS
STORM...LESS SHOWERS AND COLD ADVECTION ALONG THE CONTINENTAL
DIVIDE. CENTER OF HEIGHTS FALL DIGS SOUTH OF THE FOUR-CORNERS INTO
NW NM. SNOW LEVEL LOWERS TO AROUND 7KFT WEST AND 8-8.5KFT EAST.
EASTERN UINTA MTNS STILL FAVORED TO GET THE MOST SNOWFALL IN
COOLEST AIR/DEEPEST MOISTURE.

THURSDAY: CENTER OF HEIGHT FALLS WORKS ONTO THE FRONT RANGE EVEN AS
THE GREAT BASIN TROUGH BEGINS TO RETROGRADE. GREATEST MOISTURE
REMAIN ACROSS THE NORTH. SNOW LEVELS REMAIN AROUND 7-8KFT. WITH
WIDESPREAD CLOUDS AND SHOWERS...WENT CLOSER TO THE COOLER MET
GUIDANCE TEMPERATURES.

THURSDAY NIGHT-FRIDAY: -21C COLD CORE IS OVER UTAH THURSDAY NIGHT.
VALLEY TEMPERATURES WILL REMAIN WELL BELOW NORMAL BUT VALLEYS DO
NOT LOOK TO BE THREATENED WITH FREEZING TEMPS. JET NOSES INTO THE SAN
JUANS OVERNIGHT AND THEN ALONG THE CONTINENTAL DIVIDE BY FRIDAY. WARM
ADVECTION BEGINS ALONG THE EASTERN CWA AS THE TROUGH CONTINUES TO
RETROGRADE. SHOWERS DIMINISH AS SUB-CLOUD LAYER DRIES OUT SOMEWHAT.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
MODELS CONTINUE TO PAINT A WET AND COOL START TO THE MEMORIAL DAY
WEEKEND AS THE UPPER LOW DOMINATES THE INTERIOR WEST THROUGH SATURDAY
NIGHT. THE GFS SHOWS ONE SHORTWAVE ROTATING AROUND THE LOW AND OVER
THE FORECAST AREA ON FRIDAY. THEREFORE HAVE INCREASED POPS A LITTLE
THROUGH THE DAY. THEN THE MAIN LOW BEGINS TO RETROGRADE A BIT...BUT
STILL REMAINS CLOSE ENOUGH THAT ANY IMPULSES ROTATING AROUND IT WILL
BRING AN INCREASED CHANCE OF SHOWERS/THUNDERSTORMS THROUGH SATURDAY.
BY SUNDAY THE PATTERN BEGINS TO BREAK DOWN AS THE LOW CENTER MOVES
TO THE NORTHWEST...AND PIECES OF ENERGY EJECT TO THE NORTHEAST AWAY
FROM THE LOW. AS A RESULT A DRIER SOUTHWEST FLOW WILL DEVELOP OVER
THE FORECAST AREA. HOWEVER STILL ENOUGH RESIDUAL MOISTURE AND
INSTABILITY TO KEEP SOME CHANCES THROUGH MEMORIAL DAY.

BY TUE...MODEL CONSISTENCY BEGINS TO SUFFER. HOWEVER EVEN WITH THE
DIFFERING SOLUTIONS. ..THE REGION WILL REMAIN IN UNDER A MODERATELY
UNSTABLE SOUTHWEST FLOW. SO HAVE MADE NO CHANGES TO THE PREVIOUS
SLIGHT CHANCE FORECAST.

TEMPS SHOW A WARMING TREND THROUGH THE PERIOD. HIGHS GO FROM WELL
BELOW NORMAL ON FRI...TO AROUND NORMAL ON MON. THEN THEY CLIMB TO
ABOVE NORMAL FOR THE REMAINDER OF THE PERIOD. THE SAME TREND IS
SEEN IN THE LOWS...BUT NOT NEARLY SO PRONOUNCED.

&&

.AVIATION...
A COLD FRONT WILL WORK THROUGH WESTERN COLORADO THIS EARLY
EVENING. STRONG AND GUSTY SOUTHWEST WINDS WILL PRECEDE THE FRONT...
SHIFTING TO THE NORTHWEST WITH THE PASSAGE OF THE FRONT. SHOWERS WILL
INCREASE TONIGHT BRINGING FAIRLY WIDESPREAD MVFR AND AREAS OF IFR
CEILINGS AND VISIBILITIES THAT WILL CONTINUE THROUGH THURSDAY.

&&

.HYDROLOGY...
THE ABOVE NORMAL TEMPERATURES HAVE RESULTED IN RUNOFF CONCERNS AS
MOUNTAIN SNOWPACK MELTS. MANY RIVERS...STREAMS AND CREEKS WERE
RUNNING NEAR OR SLIGHTLY ABOVE BANKFULL LEVELS. NUMEROUS RIVER
FLOOD WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR MUCH OF EASTERN
UTAH AND WESTERN COLORADO. RIVER UNDER WARNINGS INCLUDE...THE ELK
RIVER NEAR MILNER IN ROUTT COUNTY...THE YAMPA NEAR DEERLODGE PARK
IN MOFFAT COUNTY...AND THE EAST RIVER AT ALMONT IN GUNNISON COUNTY.
MODEL FORECASTS INDICATE MORE WATERWAYS WILL MEET OR EXCEED BANKFULL
THROUGH MID WEEK WITH POTENTIAL FOR MORE FLOODING. A FLOOD WATCH
CONTINUES FOR THE GREEN RIVER NEAR JENSEN. SEE DENFLWGJT...DENFLSGJT
AND DENFFAGJT FOR MORE INFORMATION OR VISIT WEATHER.GOV/GJT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNINGS FOR THE ELK RIVER NEAR MILNER IN ROUTT COUNTY
       AND THE YAMPA RIVER NEAR DEERLODGE PARK IN MOFFAT COUNTY
       AND THE EAST RIVER AT ALMONT IN GUNNISON COUNTY UNTIL
       CANCELLED.
.UT...FLOOD WATCH FOR THE GREEN RIVER NEAR JENSEN IN UINTAH
       COUNTY THROUGH FRIDAY.
      WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS ABOVE 8000
       FEET TONIGHT THROUGH THURSDAY MORNING.

SHORT TERM.....JOE
LONG TERM......AS
AVIATION.......JOE
HYDROLOGY......JDC
UPDATE.........EH
Hazardous weather outlook, May 21, 5:53 PM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
653 PM MDT WED MAY 21 2008

COZ001>014-017>023-UTZ022>025-027>029-221145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
653 PM MDT WED MAY 21 2008

...A NUMBER OF FLOOD WARNINGS AND WATCHES ARE IN EFFECT FOR
PORTIONS OF RIVERS AND CREEKS IN WESTERN COLORADO AND EASTERN UTAH...
...A WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN UINTA
MOUNTAINS TONIGHT THROUGH NOON THURSDAY...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

WARM TEMPERATURES WILL CONTINUE TO PRODUCE ACCELERATED SNOWMELT
IN THE MOUNTAINS. THIS WILL RESULT IN INCREASING FLOWS ON CREEKS...
STREAMS AND RIVERS. FLOOD WARNINGS ARE IN EFFECT FOR THE ELK RIVER
NEAR MILNER IN ROUTT COUNTY...AND THE YAMPA RIVER AT DEERLODGE PARK
IN MOFFAT COUNTY OF NORTHWEST COLORADO. A FLOOD WARNING IS ALSO IN
EFFECT FOR THE EAST RIVER AT ALMONT IN GUNNISON COUNTY OF WEST
CENTRAL COLORADO. IN NORTHEAST UTAH...THE GREEN RIVER NEAR JENSEN
REMAINS UNDER A FLOOD WATCH. OTHER WATERWAYS CURRENTLY NOT UNDER
WATCHES OR WARNINGS MAY BE ABOVE BANKFULL AND RESULT IN MINOR
FLOODING OF LOW LYING AREAS.

COLDER AIR BEHIND A STRONG COLD FRONT...COMBINED WITH STRONG
NORTHWEST FLOW WILL BRING SIGNIFICANT SNOW AND BLOWING SNOW TO THE
EASTERN UINTA MOUNTAINS. THE MOUNTAINS OF COLORADO WILL ALSO SEE
SNOW...THOUGH ACCUMULATIONS WILL BE LIGHTER AND MORE SCATTERED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

CREEKS...STREAMS AND RIVERS WILL CONTINUE TO HAVE SIGNIFICANT RISES
AND SOME WATERWAYS WILL EXCEED BANKFULL AND FLOOD STAGE. AS A
RESULT...FLOOD WATCHES AND WARNINGS WILL CONTINUE FOR SOME AREAS
THROUGH THE END OF THE WEEK. OUTDOOR ENTHUSIASTS SHOULD USE CAUTION
WHEN RECREATING NEAR CREEKS...STREAMS AND RIVERS AS FLOWS WILL BE
COLD AND SWIFT.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH SNOW AT THE HIGHER
ELEVATIONS...WILL CONTINUE AS THE SYSTEM STALLS OVER THE WEST
THROUGH THE WEEKEND.

VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT:
WEATHER.GOV/GJT FOR THE LATEST INFORMATION REGARDING WATCHES
AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gunnison

When
May 22, 12:00 AM MST to 10:00 AM MST
Where
Gunnison County, 1.02 mi WSW of Almont to 2.33 mi WSW of Almont
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
River/Stream Gage
Coordinates
38.664, -106.847

The East River at Almont exceeded flood stage and resulted in minor flooding of adjacent low lying areas, mainly consisting of pastureland.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109764.